Florida, 2010

Hail and Damaging Winds in Florida, July 28, 2010

July 28, 2010 · NWS TBW · 6 events in 2 counties and zones

Strong high pressure was in place across the region, limiting moisture, but allowing for scattered strong to severe thunderstorms along seabreeze boundaries. Some thunderstorms produced damaging wind gusts and some large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$933,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

Strong high pressure was in place across the region, limiting moisture, but allowing for scattered strong to severe thunderstorms along seabreeze boundaries. Some thunderstorms produced damaging wind gusts and some large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Jul 28, 12:24 PM EST, 2 hours 36 minutes earlier.

Area forecast discussion, Jul 28, 12:24 PM EST, 2 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
124 PM EDT WED JUL 28 2010

.SHORT TERM (TONIGHT THROUGH FRIDAY)...
SURFACE HIGH CENTERED OVER SOUTHERN MS/AL THIS AFTERNOON...RIDGING
BACK OVER SOUTHERN FLORIDA. WE'VE SEEN SOME ISOLATED STORMS DEVELOP
OVER THE PAST HOUR OR SO...MAINLY EAST OF OUR FORECAST AREA...AND
STILL EXPECTING SCATTERED SHOWERS/THUNDERSTORMS THIS AFTERNOON AND
EVENING AS THE SEABREEZES SHIFT INLAND AND INCREASE ACTIVITY. TEMPS
HAVE ALREADY CLIMBED INTO THE LOWER TO MID 90S BY NOON...AND ARE ON
TRACK TO BE IN THE MID TO UPPER 90S BY EARLY AFTERNOON. ANYONE
WORKING OUTSIDE THIS AFTERNOON WILL NEED TO TAKE PROPER PRECAUTIONS
IN THIS HEAT...AS HEAT INDICIES SOAR INTO THE 105 TO 111 DEGREE
RANGE.

ACTIVITY WILL DIMINISH LATE TONIGHT...ALTHOUGH EXPECTING SCATTERED
STORMS CONTINUING OFFSHORE OVERNIGHT AS IS TYPICALLY IN THIS TYPE OF
PATTERN. THE UPPER HIGH SHIFTS FURTHER WEST TOMORROW AND THE SURFACE
RIDGE IS SHIFTED EVEN FURTHER TO THE SOUTH (OVER EXTREME SOUTHERN
FL). WITH A MORE WESTERLY FLOW...WE'D EXPECT THAT MUCH OF THE
ACTIVITY WILL BE FOCUSED OVER WELL-INLAND LOCATIONS IN THE
AFTERNOON/EVENING. PW PLOTS DEPICT BETTER MOISTURE PROFILES OVER
INLAND LOCATIONS AS WELL... SO HAVE TAPERED POPS FROM 40% INLAND TO
30% ALONG THE COAST. TEMPS WILL CONTINUE TO RUN IN THE MID 90S.

LATE THURSDAY INTO EARLY FRIDAY...A TROUGH SHIFTS INTO THE
NORTHEASTERN UNITED STATES...AND DRAGS A FRONTAL BOUNDARY DOWN
THROUGH THE DEEP SOUTH. LOOKS LIKE THIS BOUNDARY WILL STALL OVER
NORTHERN FLORIDA BY FRIDAY MORNING...THEN REMAIN OVER SOUTHERN
AL/GA/NORTHERN FL THROUGHOUT THE DAY ON FRIDAY. WE WILL BE
SANDWICHED IN BETWEEN THIS FEATURE AND THE RIDGE TO THE
SOUTH...GIVING US A SOUTHWEST FLOW...MEANING ACTIVITY WILL AGAIN BE
FOCUSED INLAND AND OVER THE EASTERN PENINSULA. WITH SOME
ADDITIONAL CLOUD COVER...TEMPS SHOULD MAX OUT AROUND 95 DEGREES OR
SO INLAND...AND AROUND 90 DEGREES NEAR THE COAST (A DEGREE OR TWO
COOLER THAN TODAY AND THURSDAY).

.LONG TERM (FRIDAY NIGHT THROUGH WEDNESDAY)...
MID/UPPER LVL TROUGH SWINGS BY THE NE STATES FRIDAY EVENING AND
PUSHES A WEAKENING SURFACE BOUNDARY ACROSS THE SE STATES. THIS WILL
BRING BEST CHANCES OF RAIN OVER EXTREME NORTHERN FLORIDA ON
SATURDAY. FOR OUR AREA...SCATTERED/40 PERCENT CHANCE OF
THUNDERSTORMS WILL BE IN PLACE SATURDAY AND SUNDAY AFTERNOON.
UPCOMING GUIDANCE MAY BRING THE BOUNDARY FURTHER SOUTH...WHICH WILL
REQUIRE BRINGING HIGHER POPS FOR THE WEEKEND...BUT THIS HAS NOT BEEN
THE CASE FOR THE LAST COUPLE OF DAYS AS GFS/MOS REMAINS FAIRLY
CONSISTENT WITH THE DESCRIBED FORECAST SOLUTION AND POPS IN THE
UPPER 30S TO LOWER 40S.

EARLY NEXT WEEK...THE SFC RIDGE BUILDS BACK AGAIN INTO THE PENINSULA
WITH HOT DAYS AND WARM EVENING TEMPERATURES. A DRY AIRMASS WILL
DESCEND UPON THE REGION AS A 500MB HIGH INTENSIFIES ACROSS TE
SOUTHEASTERN U.S. AND THE EASTERN GULF. GUIDANCE STILL KEEP SOME 30
POPS FOR EACH AFTERNOON THROUGH WEDNESDAY...WHICH SEEMS REASONABLE
TO KEEP ATTM DUE TO THE RETURNING SEA BREEZES/DAYTIME HEATING.

&&

.AVIATION...
VCTS COULD BRING PERIODS OF LOWERING CIGS TO AROUND 2500-3000 FEET
AROUND THE TAF SITES AS SEABREEZES PUSH INLAND THROUGH THE LATE
AFTERNOON HOURS. BUT IN GENERAL...EXPECT VFR CONDITIONS TO CONTINUE
DURING THE NEXT 24 HOURS.

&&

.MARINE...
SURFACE HIGH PRESSURE CENTERED OVER THE NORTH CENTRAL GULF THIS
AFTERNOON. A SLIGHTLY TIGHTER PRESSURE GRADIENT OVER THE
NORTHEASTERN GULF IS PRODUCING SOME ELEVATED WINDS OVER OUR EXTREME
NORTHERN OFFSHORE WATERS...IN THE 10 TO 15 KT RANGE. THIS SHOULD
DIMINISH AS THE HIGH WEAKENS AND SHIFTS FURTHER WESTWARD. FLOW
REMAINS WEST/SOUTHWEST THROUGH THE WEEKEND AS THE SURFACE RIDGE
REMAINS TO OUR SOUTH...AND SPEEDS SHOULD GENERALLY REMAIN AROUND
10KTS OR LESS ALTHOUGH A SLIGHT INCREASE IS EXPECTED OVER THE
OFFSHORE WATERS THIS WEEKEND AS THE PRESSURE GRADIENT INCREASES
BETWEEN THE STATIONARY FRONTAL BOUNDARY TO THE NORTH AND HIGH
PRESSURE TO THE SOUTH.

&&

.FIRE WEATHER...
HIGH RELATIVE HUMIDITIES EXPECTED THROUGHOUT MUCH OF THE FORECAST
PERIOD. NO FIRE WEATHER CONCERNS.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  80  93  79  93 /  20  30  20  40
FMY  78  94  77  93 /  20  30  20  40
GIF  77  95  77  95 /  20  40  20  50
SRQ  78  92  78  91 /  20  30  20  40
BKV  76  95  76  94 /  20  30  20  40
SPG  83  93  82  91 /  20  30  20  40

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.

&&

SHORT TERM/MARINE/FIRE WEATHER...23/MCNATT
LONG TERM/AVIATION...22/REYNES
Hazardous weather outlook, Jul 28, 4:00 AM EST, 11 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
500 AM EDT WED JUL 28 2010

FLZ039-042-043-048>052-055>057-060>062-065-GMZ830-281500-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE-
TAMPA BAY WATERS-
500 AM EDT WED JUL 28 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
STRONG HIGH PRESSURE OVER THE REGION WILL AGAIN LIMIT THUNDERSTORM
COVERAGE OVER WEST CENTRAL AND SOUTHWEST FLORIDA TODAY. A FEW STORMS
MAY DEVELOP ALONG THE COAST DURING THE EARLY AFTERNOON AS THE WEST
COAST SEA BREEZE DEVELOPS WITH ADDITIONAL STORMS POSSIBLE OVER
INLAND LOCATIONS DURING THE LATE AFTERNOON AND EARLY EVENING HOURS
AS THE EAST AND WEST COAST SEA BREEZE BOUNDARIES COLLIDE. STORMS THAT
DEVELOP TODAY WILL PRODUCE LOCALLY HEAVY RAIN...GUSTY WINDS AND FREQUENT
LIGHTNING STRIKES. IF THREATENING WEATHER APPROACHES YOUR LOCATIONS
MOVE INDOORS IMMEDIATELY.

...EXCESSIVE HEAT IMPACT...
TEMPERATURES CLIMBING INTO THE MID AND UPPER 90S COMBINED WITH HIGH
HUMIDITY LEVELS WILL PRODUCE HEAT INDICES IN THE 105 TO 110 DEGREE
RANGE TODAY DURING THE AFTERNOON. IF YOU MUST BE OUTDOORS TODAY
DRINK PLENTY OF WATER...BEFORE YOU GET THIRSTY. WEAR LIGHTWEIGHT
AND LIGHT COLORED CLOTHING. RESERVE STRENUOUS EXERCISE FOR EARLY
MORNING OR EVENING HOURS. STAY NEAR AIR CONDITIONED LOCATIONS IF
POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

...THUNDERSTORM IMPACT...
AN INCREASE IN SHOWER AND THUNDERSTORM COVERAGE IS EXPECTED ACROSS THE
REGION WITH SCATTERED STORMS EXPECTED EACH DAY DURING THE AFTERNOON
AND EARLY EVENING HOURS. LOCALLY HEAVY RAIN...FREQUENT LIGHTNING AND
GUSTY WINDS WILL ACCOMPANY THE STORMS.

...EXCESSIVE HEAT IMPACT...
TEMPERATURES WILL REMAIN ABOVE NORMAL WITH DAYTIME HIGHS CLIMBING
INTO THE LOWER AND MIDDLE 90S EACH DAY. THESE HOT TEMPERATURES
COMBINED WITH HIGH HUMIDITY VALUES WILL CONTINUE TO PRODUCE HIGH
HEAT INDICES IN THE 105 TO 109 DEGREE RANGE EACH DAY DURING THE
AFTERNOON HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

MCMICHAEL

In the hours before

Special weather statement, Jul 28, 2:40 PM EST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
340 PM EDT WED JUL 28 2010

FLZ051-282015-
HILLSBOROUGH-
340 PM EDT WED JUL 28 2010

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHERN
HILLSBOROUGH COUNTY FOR A STRONG THUNDERSTORM WITH HAIL AND STRONG
WIND GUSTS VALID UNTIL 415 PM EDT...

AT 338 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES A
STRONG THUNDERSTORM LOCATED NEAR TEMPLE TERRACE...MOVING SOUTH AT 10
MPH WILL AFFECT TEMPLE TERRACE.

GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED WHICH CAN CAUSE UNSECURED
OBJECTS TO BLOW AROUND...SNAP TREE LIMBS AND CAUSE POWER OUTAGES.
HAIL UP TO PENNY SIZE MAY OCCUR. FREQUENT TO CONTINUOUS LIGHTNING IS
EXPECTED. TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT OUTSIDE...FIND
A LOW SPOT...AND STAY AWAY FROM TALL OBJECTS. TORRENTIAL RAINS WILL
REDUCE VISIBILITY TO NEAR ZERO AND WILL CAUSE PONDING OF WATER ON
ROADWAYS. WHEN DRIVING THROUGH HEAVY RAIN...SLOW DOWN. ALWAYS LEAVE A
SAFE DISTANCE BETWEEN YOU AND OTHER VEHICLES.

&&

LAT...LON 2799 8233 2800 8248 2814 8243 2814 8228
TIME...MOT...LOC 1940Z 015DEG 19KT 2808 8239

The radar

The Tampa radar (KTBW), 29 km away, was scanning. The volume nearest the first event began at 20:00 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Hillsborough

When
July 28, 3:00 PM EST
Where
Hillsborough County, 0.95 mi SSW of Palm River
Measured
56 kt (64 mph) estimated gust
Property damage
$15,000
Reported by
Broadcast Media
Coordinates
27.967, -82.424

Several large trees and large tree limbs were blown down near the intersection of East Columbus Drive and North 32nd Street. A few trees and limbs fell onto cars and structures.

Thunderstorm Wind, Hillsborough

When
July 28, 3:00 PM EST
Where
Hillsborough County, 1.38 mi S of Gary
Measured
58 kt (67 mph) estimated gust
Reported by
Trained Spotter
Coordinates
27.960, -82.430

A trained spotter measured a wind gust of 67mph in Ybor City.

Thunderstorm Wind, Hillsborough

When
July 28, 3:01 PM EST
Where
Hillsborough County, 2.03 mi SSE of Palm River
Measured
56 kt (64 mph) estimated gust
Property damage
$8,000
Reported by
Fire Department/Rescue
Coordinates
27.953, -82.408

A warehouse building near the intersection of East Adamo Drive and North 45th Street suffered heavy damage to an interior wall.

Thunderstorm Wind, Hillsborough

When
July 28, 3:02 PM EST
Where
Hillsborough County, 1.91 mi SW of Orient Park
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Fire Department/Rescue
Coordinates
27.950, -82.401

Several power poles and power lines were downed near the Crosstown Expressway and 50th Street.

Hail, Hillsborough

When
July 28, 3:02 PM EST
Where
Hillsborough County, 1.92 mi SW of Orient Park
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
27.950, -82.402

Broadcast media relayed a viewer report of quarter sized hail near the Crosstown Expressway and 50th Street.

Thunderstorm Wind, Polk

When
July 28, 4:05 PM EST
Where
Polk County, 2.95 mi S of Wahneta
Measured
48 kt (55 mph) estimated gust
Property damage
$900,000
Reported by
Newspaper
Coordinates
27.917, -81.728

Straight-line winds estimated at 50 MPH at a RV dealership damaged 26 RV trailers and totaled 16 RV trailers. The trailers and campers were not tied down or secured, and most of the damage was from one trailer tipping over onto another and trailers getting pushed into each other. There was no other damage at the dealership to trees, powerlines, or fencing, and the damage path was all in one direction.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2010Every state in 2010This day in weather historyWarnings in Florida, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 252726, 252729, 252732, 252734, 252736, 254329.